Other Toxins/Meds Causing Decreased LOC

A selected list of meds/classes of meds that cause decreased Level of Consciousness (LOC).

Etiology

  • Broad classes of meds include: Anti-epileptics, benzodiazepines, mood stabilizers, anti-psychotics, other sedatives/hypnotics
  • Can be related to intentional or unintentional overdose

Risk Factors

  • History of abuse
  • Depression, suicidality (if intentional)
  • Medical conditions that lead to use of these meds (e.g. seizure disorder--> dilantin, phenobard, bipolar disorder--> lithium)
  • Medical conditions that affect normal clearance (e.g. acute or chronic renal dysfunction, other medications that inhibit enzyme systems which normally clear theses substance

Symptoms

  • Some of these meds are sedating only
  • Others can initially cause activation, and then sedation; or have paradoxic effects
  • If intentional overdose, co-ingestions frequently occur and can lead to additional/confusing findings/presentations
  • Lithium: dizziness, nausea, weakness, diarrhea, agitation, decreased level of consciousness; chronic use can cause hypovolemia/hypernatremia from nephrogenic diabetes insipid us; as well as contributing to chronic kidney disease
  • Dilantin: sedation, slurred speech
  • Benzodiazepines: confusion, decreased level of consciousness, altered speech, fall/loss of balance

Physical Exam Findings

  • Dilantin: depressed level of alertness (degree varies), ataxia, tremor, nystagmus
  • Lithium: can range from agitation to somnolence, tremor, slurred speech, uncoordinated limb movements, muscle twitching, hyper-reflexia, nystagmus
  • Benzodiazepines: confusion, decreased level of alertness, slurred speech, ataxia, decreased respiratory rate/absence of breathing, bradycardia

Tests